Kentucky, 2016

Damaging Winds in Kentucky, June 21, 2016

June 21, 2016 · NWS ILN · 3 events in 2 counties and zones

Strong to severe thunderstorms developed along a cold front that was dropping south through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed along a cold front that was dropping south through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 21, 9:51 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 21, 9:51 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1051 AM EDT TUE JUN 21 2016

.SYNOPSIS...
A cold front will drop south of the Ohio River today. The front is
forecast to lift back north on Wednesday as a warm front ahead of
low pressure developing to the west. Severe weather is expected
Wednesday afternoon into Wednesday night when the low will be
tracking across northern Illinois and Indiana to Lake Erie.
Thunderstorms will diminish Thursday as the low moves quickly to
the east.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Cdfnt continues to slowly sag southward through the fa. Area of
clouds along the front will move southward with it.

Expect some thunderstorms to develop south of the front around
the Ohio River and southward linger this afternoon. Northern
locations will remain dry today.

Highs this afternoon will range between 80 and 85 degrees due to
the cold advection behind the front.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Mainly dry weather is forecast for early tonight though a few
thunderstorms may linger in the far south near the frontal
boundary. For later tonight, the boundary will be lifting back
north ahead of deepening low pressure over eastern Nebraska, and
thunderstorms are likely to develop in increasing lift and
convergence mainly over southwest counties by Wednesday morning.

As the low moves to Iowa and the boundary to Ohio during
Wednesday, thunderstorms are forecast to spread northeast across
the area. As the low tracks toward Lake Erie later on Wednesday,
the thunderstorms are expected to become widespread Wednesday
evening over northern counties, with scattered coverage in the
south farther from the front. Very strong winds aloft in an
environment containing around 3000 J/KG CAPE will greatly enhance
thunderstorm development and organization. There is a good chance
that a severe MCS will form and affect a swath of counties
Wednesday evening and into the overnight hours. Damaging straight
line winds will be the main threat, but isolated tornadoes and
flash flooding will also be possible. Locations north of
the Ohio River should see the bulk of the impacts. Convection
will diminish but not disappear completely on Thursday in residual
moisture and forcing in the wake of the low.

High temperatures in the low 80s Wednesday will followed by
somewhat warmer readings in the mid and upper 80s on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure at the surface and aloft will provide a dry and
mostly sunny period Friday and Saturday. Upper ridge axis will
push east on Sunday, with upper trough and cold front bringing the
next chance for precip Sunday into Monday. Temperatures will
generally remain above normal through the period.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Latest surface analysis shows east-west oriented cold front
in the i-70 corridor. Thunderstorms which developed in the
unstable warm sector ahead of this front have dissipated.

A band of mvfr CIGS have developed in the vicinity of the frontal
boundary. Expect the slow moving front to push thru the southern
TAF sites by mid morning. A stray shower is not out of the
question until the front passes but probability is so low that
have omitted any mention in the TAF fcsts. Expect a couple of
hours of MVFR CIGS this morning with clouds diminishing
to a few cumulus clouds and some high level clouds thru the
remainder of the day.

Westerly winds will shift to the northwest with passage of front.
Gusts up to 22kts are possible this afternoon. VFR conditions
through tonight with some increase in mid and high level clouds
late. These clouds should mitigate widespread fog development.
Have a mention of MVFR vsby restrictions at KLUK valley location.

OUTLOOK...Showers and thunderstorms will again be possible
Wednesday into Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Sites
SHORT TERM...Coniglio
LONG TERM...Kurz
AVIATION...AR
Hazardous weather outlook, Jun 21, 4:38 AM EST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
538 AM EDT TUE JUN 21 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-220945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
538 AM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL MOVE ACROSS THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT. SOME OF THE STORMS WEDNESDAY AFTERNOON AND EVENING MAY BECOME
SEVERE. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL, BUT
AN ISOLATED TORNADO WILL BE POSSIBLE. IN ADDITION...MULTIPLE
THUNDERSTORMS WITH HEAVY RAIN OVER THE SAME LOCATIONS MAY LEAD TO
LOCALIZED FLASH FLOODING THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 21, 7:55 AM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
855 AM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     LIGHTNING        5 E VERSAILLES          39.08N 85.17W
06/21/2016                   RIPLEY             IN   LAW ENFORCEMENT

            LIGHTNING STRUCK A HOUSE WHICH CAUGHT ON FIRE AND BURNT
            DOWN.

&&

NWS
Local storm report, Jun 21, 10:16 AM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1116 AM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     LIGHTNING        2 SW FAIRVIEW           38.85N 85.11W
06/21/2016                   SWITZERLAND        IN   LAW ENFORCEMENT

            *** 1 FATAL *** AN 11 YEAR OLD GIRL WAS FATALLY INJURED
            WHEN A HEALTHY TREE WAS STRUCK BY LIGHTNING AND FELL ON A
            CABIN AT CAMP LIVINGSTON.

&&
Special weather statement, Jun 21, 11:45 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1245 PM EDT TUE JUN 21 2016

KYZ100-OHZ079-081-211730-
LEWIS KY-ADAMS OH-BROWN OH-
1245 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS...SOUTHERN
ADAMS AND SOUTHEASTERN BROWN COUNTIES UNTIL 130 PM EDT...

AT 1245 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GEORGETOWN...MOVING SOUTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...WEST UNION...MANCHESTER...CONCORD...DECATUR...
RUSSELLVILLE...CHERRY FORK...BENTONVILLE...CEDAR MILLS...
LAKE WAYNOKA...STATE ROUTE 348 AT STATE ROUTE 125...
REDOAK AND DUNKINSVILLE.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3884 8393 3897 8386 3885 8334 3860 8349
TIME...MOT...LOC 1645Z 292DEG 31KT 3888 8379
Special weather statement, Jun 21, 12:14 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
114 PM EDT TUE JUN 21 2016

KYZ089-090-094>096-211745-
PENDLETON KY-OWEN KY-CARROLL KY-GRANT KY-GALLATIN KY-
114 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PENDLETON...OWEN...
EASTERN CARROLL...SOUTHERN GRANT AND WESTERN GALLATIN COUNTIES UNTIL
145 PM EDT...

AT 114 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR OWENTON...
MOVING SOUTHEAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTOWN...OWENTON...KENTUCKY SPEEDWAY...SANDERS...CORINTH...
SPARTA...WORTHVILLE...MONTEREY...GRATZ...
HARMONY AND INTERSTATE 71 AT MILE MARKER 52.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-71 IN KENTUCKY BETWEEN MILE MARKERS 50 AND 58.
 I-75 IN KENTUCKY BETWEEN MILE MARKERS 144 AND 155.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3838 8490 3842 8488 3843 8493 3846 8492
      3843 8494 3843 8496 3849 8499 3852 8498
      3851 8503 3856 8501 3859 8512 3873 8495
      3858 8427 3856 8441 3853 8445 3854 8447
      3851 8449 3849 8456 3837 8471 3834 8479
TIME...MOT...LOC 1714Z 305DEG 22KT 3849 8474

The radar

The Cincinnati radar (KILN), 127 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owen

When
June 21, 12:47 PM EST to 12:57 PM EST
Where
Owen County, New Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
38.470, -84.630

Large limbs were downed along New Columbus Road.

Thunderstorm Wind, Owen

When
June 21, 12:47 PM EST to 12:57 PM EST
Where
Owen County, 1.28 mi WNW of New Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.480, -84.650

A house was damaged by straight line winds along Mountain Island Road.

Thunderstorm Wind, Lewis

When
June 21, 12:51 PM EST to 1:01 PM EST
Where
Lewis County, 1.28 mi WNW of Garrison
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.610, -83.190

Multiple power poles were knocked down along State Route 8 near Garrison.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632068, 632071, 632072.